New Mexico, 2016

Heavy Snow and High Wind in New Mexico, March 26, 2016

March 26, 2016 · NWS ABQ · 6 events in 5 counties and zones

A fast-moving and potent upper level low pressure system moved east southeast across northern New Mexico on the 26th. This upper low interacted with a powerful cold front racing southward across the eastern plains to create widespread snowfall and strong winds.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving and potent upper level low pressure system moved east southeast across northern New Mexico on the 26th. This upper low interacted with a powerful cold front racing southward across the eastern plains to create widespread snowfall and strong winds. The heaviest snow fell in the area along Interstate 25 from Raton Pass south to Raton and Springer, as well as the area along U.S. Highway 64/87 east to Des Moines. Spotters reported from 3 to 9 inches of snow in this area. Blowing snow and low visibilities with near blizzard conditions forced the closure of Interstate 25 between Raton Pass and Raton for nearly 10 hours. Spotters also reported the closure of portions of U.S. Highway 64/87 between Raton and Clayton. Strong northerly winds along the advancing cold front wreaked havoc over eastern New Mexico. Winds peaked out between 60 and 70 mph along the U.S. Highway 60 corridor from Fort Sumner to Melrose and Clovis. A semi truck was blown over in strong crosswinds to the west of Fort Sumner. Significant blowing dust was also reported around Clovis and Portales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 26, 4:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 26, 4:59 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT SAT MAR 26 2016

.AVIATION...
12Z TAF CYCLE
AN ACTIVE 24 HOURS WITH WIDESPREAD STRONG WINDS DEVELOPING ALONG
WITH IFR TO LIFR CIGS AND VSBYS IN SNOW AND BLOWING SNOW OVER THE
NE QUARTER OF THE FORECAST AREA. TAF SITES WILL BE PRIMARILY VFR
THROUGH THE NEXT 24 HOURS WITH A FEW CAVEATS. BLDU COULD BRIEFLY
REDUCE VISIBILITIES FROM 1SM TO 4SM AT ANY TAF SITE THIS PM INTO
TONIGHT. LOW CLOUDS AND -RA COULD ALSO PRODUCE MVFR OR EVEN IFR
CONDITIONS THIS PM IN SAF...LVS AND TCC. -SN AT THESE SAME SITES
IS POSSIBLE TONIGHT. NOT ENOUGH CONFIDENCE TO PUT IN A TEMPO GROUP
FOR -RA OR -SN IN ABOVE MENTIONED TAFS...JUST VCSH. STRONG WINDS
WILL FOLLOW A COLD FRONT DOWN THE EASTERN PLAINS AFTER 18Z AND
CONTINUE THROUGH ABOUT 09Z. MEANWHILE SNOW WILL DEVELOP TODAY OVER
THE NRN MTS AND NE AND BECOME HEAVY AT TIMES LATE TODAY INTO
TONIGHT WITH IFR TO LIFR CONDITIONS IN SNOW AND BLOWING SNOW. THIS
INCLUDES RTN AND CAO.

&&

.PREV DISCUSSION...310 AM MDT SAT MAR 26 2016...
.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING SNOW TO
NORTHEAST NEW MEXICO TODAY WITH BLOWING AND DRIFTING SNOW LIKELY
DUE TO STRONG WINDS BEHIND A BACK DOOR COLD FRONT.
ADDITIONALLY...THE STORM SYSTEM WILL BRING STRONG WEST TO
NORTHWEST WINDS ACROSS CENTRAL AND WESTERN AREAS AND CONTINUED DRY
CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONCERNS. THE
SYSTEM WILL MOVE OUT OF NEW MEXICO BY SUNRISE SUNDAY...THOUGH IT
WILL BE A CHILLY START TO THE DAY. FORTUNATELY...MUCH LESS WIND IS
EXPECTED FOR EASTER SUNDAY. THE WIND MACHINE WILL CRANK BACK UP ON
MONDAY AND ESPECIALLY TUESDAY WITH ANOTHER ROUND OF CRITICAL FIRE
WEATHER CONDITIONS LIKELY.

&&

.DISCUSSION...
AN ACTIVE DAY IS ON TAP FOR THE LAND OF ENCHANTMENT. WINTER WILL
RETURN TO THE NORTHEAST...WHILE WARM AND DUSTY SPRING WINDS WILL BE
THE RULE FOR SOUTHERN AND WESTERN AREAS.

MODELS ARE ALL ON BOARD THAT A SECONDARY...BUT STRONGER...BACK DOOR
FRONT WILL PUSH INTO THE NORTHEAST NEAR OR JUST AFTER NOON AS
WIDESPREAD LIFT OCCURS AHEAD OF THE UPPER LEVEL TROUGH AXIS. SNOW
HAS ALREADY DEVELOPED ACROSS COLORADO AND WILL REFOCUS LATER TODAY
OVER NE NM. THE HEAVIEST ACCUMS SHOULD OCCUR BETWEEN 1PM AND
8PM...AND WILL QUICKLY TAPER OFF THEREAFTER. NORTH SLOPES OF THE
RATON RIDGE SHOULD SEE THE GREATEST AMOUNT OF SNOW ACCUMULATION...
WITH MORE THAN A FOOT POSSIBLE. BLOWING AND DRIFTING SNOW IS LIKELY
AS THE BACK DOOR FRONT WILL BOAST WINDS OF AT LEAST 15 TO 25 MPH
ACROSS THE NORTHEAST...AND STRONGER THAN THAT ACROSS EAST CENTRAL
AREAS. AS SUCH...WILL ISSUE A WIND ADVISORY FOR AREAS SOUTH OF THE
WINTER HIGHLIGHTS ACROSS THE PLAINS.

MEANWHILE...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BEHIND A
PACIFIC COLD FRONT ACROSS WEST AND CENTRAL NM. A WIND ADVISORY WILL
ALSO BE HOISTED FOR THESE AREAS.

IT WILL BE A CHILLY START TO EASTER WITH MANY AREAS SEEING A HARD
FREEZE...INCLUDING MOST...IF NOT ALL...OF THE ABQ METRO AREA.  BY
AFTERNOON...MUCH OF THE AREA WILL SEE TEMPS WITHIN A FEW DEGREES OF
NORMAL...EXCEPT FOR THE NORTHEAST WHERE TEMPS WILL LIKELY BE SUB-PAR
DUE TO SNOW COVER. UNDERCUT GUIDANCE BY SEVERAL DEGREES IN THESE
AREAS. THE BEST NEWS FOR SUNDAY IS MUCH LESS WIND...THOUGH THIS WILL
BE SHORT-LIVED.

UPPER LEVEL FLOW BECOMES SOUTHWESTERLY ON MONDAY AND TEMPS WARM UP
ACCORDINGLY. SOUTHWEST FLOW ALOFT WILL STRENGTHEN FURTHER ON TUESDAY
AS A LEE SIDE SURFACE TROUGH QUICKLY DEEPENS. DESPITE A THICK BATCH
OF HIGH CLOUDS MOVING ACROSS THE AREA...ABOVE NORMAL MIXING FOR LATE
MARCH IS STILL BEING DEPICTED BY MODELS. THUS... TUESDAY... THOUGH
NOT WARMER...WILL BE MUCH WINDIER THAN MONDAY. WIND ADVISORIES AT
MINIMUM WILL BE NEEDED...AND ANOTHER ROUND OF BLOWING DUST WILL BE
POSSIBLE. SOME LIGHT PRECIP WILL ALSO BE POSSIBLE BOTH DAYS ACROSS
THE NORTHWEST MTNS THANKS TO OROGRAPHIC LIFT AND MEAGER MOISTURE.

MODELS REMAIN AT ODDS FOR THE MID TO LATE WEEK PERIOD. MOST SHOW
ANOTHER BREEZY TO WINDY DAY ON WEDNESDAY WITH LIGHT PRECIP AGAIN
POSSIBLE ACROSS THE NORTHWEST. A WEAK BACK DOOR FRONT LOOKS TO DROP
INTO THE NE LATE THURSDAY WHICH MAY HELP DEVELOP A FEW SHOWERS.
OTHERWISE...NOW THE SYSTEM THAT WAS THOUGHT TO HAVE POTENTIAL TO
BRING US AT LEAST SOME LIGHT PRECIP LOOKS TO TAKE THE SOUTHERN ROUTE
INTO MEXICO AND NOT PROVIDE US WITH MUCH PRECIP AT ALL.

34

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS WEST CENTRAL AND SOUTH CENTRAL
TODAY BECOMING MORE WIDESPREAD MONDAY THROUGH WEDNESDAY OF NEXT
WEEK...

CRAZY WEATHER TODAY WITH CRITICAL FIRE CONDITIONS OVER THE SOUTHWEST
THIRD OF THE FORECAST AREA...WIDESPREAD WIND ADVISORIES...AND SNOW
AND BLOWING SNOW DEVELOPING OVER THE NORTHEAST. MILD WITH ABOVE
NORMAL HIGHS ACROSS THE SOUTH...MUCH COOLER IN THE NORTH WITH BELOW
NORMAL HIGHS.

A STORM OVER UTAH AND POTENT COLD FRONT TO OUR NORTH WILL IMPACT NM
TODAY. THE UPPER LEVEL STORM WILL MOVE QUICKLY SOUTHEAST ACROSS NM
LATER TODAY INTO TONIGHT. ONE SURFACE FRONT IS ALREADY ACROSS
NORTHEAST NM TO CLOVIS THIS MORNING. WHILE IT WASHES OUT THIS
MORNING A SECOND AND MUCH STRONGER BACK DOOR FRONT WILL BLAST SOUTH
ACROSS THE NORTHEAST THIS AFTERNOON AND THE REST OF THE EASTERN
PLAINS THIS EVENING THROUGH ABOUT MIDNIGHT. STRONG WINDS TO THE
SOUTH OF THE STORM AND VERY DRY AIR TODAY WILL COMBINE TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FROM AROUND GALLUP TO ALBUQUERQUE
TO NEAR THE GUADALUPE COUNTY WESTERN BORDER ON SOUTH. HIGHS NEAR
NORMAL AND MOSTLY POOR TO MODERATE HAINES INDICES WILL DIMINISH THE
FIRE RISK AND SPREAD SOME...BUT FELT THIS WAS NOT ENOUGH TO PREVENT
PRECLUDE A RED FLAG WARNING. EXCELLENT VENT RATES TODAY EXCEPT IN
THE NORTHEAST. RH RECOVERY WILL BE EXCELLENT IN THE EAST AND GOOD TO
FAIR IN THE WEST. MEANWHILE SNOW WILL DEVELOP OVER THE SANGRE DE
CRISTO MOUNTAINS AND FAR NORTHEAST TODAY AND BECOME HEAVY AT TIMES
INTO TONIGHT WITH SIGNIFICANT ACCUMULATIONS. ENOUGH WIND WILL
GENERATE BLOWING AND DRIFTING SNOW. LIGHT RAIN WILL FALL AT LOWER
ELEVATIONS TODAY FROM NEAR I 40 ON NORTH. SNOW WILL TAPER OFF AND
END LATE TONIGHT OVER THE NORTHEAST.

SUNDAY WILL BE QUIET WITH TEMPERATURES REBOUNDING WEST AND NORTH AND
RELATIVELY LIGHT WINDS OVERALL. VENT RATES REFLECT THE QUIET PATTERN
WITH A MIXED BAG OF CATEGORIES...LOWEST ON THE EASTERN PLAINS AND
CENTRAL AND NORTHWEST VALLEYS...INCLUDING POOR RATES...ELSEWHERE
MOSTLY GOOD TO EXCELLENT RATES.

FIRE WEATHER CONCERNS INCREASE AGAIN EARLY AND MID NEXT WEEK AS A
BROAD TROUGH OF LOW PRESSURE ALOFT DEVELOPS INTO A CLOSED LOW OVER
THE GREAT BASIN BY NEXT TUESDAY. SOUTHWEST WINDS STRENGTHEN MONDAY
INTO TUESDAY...LEADING TO WHAT COULD BE A 3 DAY STRETCH OF CRITICAL
CONDITIONS. WHILE DEWPOINTS MAY NOT BE SCOURED OUT AS DRASTICALLY AS
THEY WERE DURING LAST WEEKS CRITICAL EVENT...AT THIS TIME...CRITICAL
CONDITIONS LINE UP OVER THE FAR NORTHWEST AND EASTERN HALF OF THE
STATE MONDAY...MUCH OF THE RGV EASTWARD TUESDAY...AND MUCH OF THE
EAST ON WEDNESDAY. CHANCES FOR PRECIPITATION DURING THIS PERIOD MAY
NOT AMOUNT TO MUCH WITH ONLY ISOLATED SHOWERS FORECAST FOR NOW OVER
THE NORTH AND WEST. HIGH TEMPERATURES DO COOL TO NEAR TO BELOW
AVERAGE BY WEDNESDAY.

LONG RANGE MODELS BRING A SHORT WAVE TROUGH AND SURFACE COLD
FRONT ACROSS NM AT THE END OF THE WEEK WITH A POSSIBLE CLOSED LOW
FORMING AND LINGERING OVER NORTHERN MEXICO LATE WEEK INTO THE
WEEKEND. ITS IMPACT ON NM WEATHER IS VERY UNCERTAIN AT THIS TIME.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM MDT SUNDAY FOR THE
FOLLOWING ZONES... NMZ531>537.

WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR THE FOLLOWING
ZONES... NMZ513-527-530.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... NMZ105>107-109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... NMZ506>508-519>526.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT SUNDAY FOR THE
FOLLOWING ZONES... NMZ515-528.

&&
Hazardous weather outlook, Mar 26, 2:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 AM MDT SAT MAR 26 2016

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
356 AM MDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL RETURN TO NORTHEAST NEW MEXICO TODAY AS
ANOTHER STRONG COLD FRONT PLOWS INTO THE PLAINS. SIGNIFICANT SNOW
ACCUMULATIONS ARE LIKELY ALONG THE COLORADO BORDER ESPECIALLY NEAR
AND JUST EAST OF RATON PASS. TREACHEROUS TRAVEL CONDITIONS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ALONG I-25 THROUGH RATON PASS
AND ALONG HIGHWAY 64 BETWEEN RATON AND CLAYTON. FURTHER
SOUTH...THOUGH THERE WILL BE LITTLE IF ANY SNOW...NORTH TO
NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH WILL ALSO
BE POSSIBLE ACROSS EAST CENTRAL NEW MEXICO BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND EVENING.

WHILE SNOW RETURNS TO THE NORTHEAST...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL
HIGHLANDS...RIO GRANDE VALLEY AND THE SANDIA...MANZANO AND
GALLINAS MOUNTAINS DUE TO STRONG WINDS AND LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEST TO SOUTHWEST WINDS WILL INCREASE MONDAY...BECOME VERY STRONG
ON TUESDAY...AND LINGER INTO WEDNESDAY. WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE EACH DAY DUE TO THE STRONG
WINDS AND LOW HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...WIND SPEEDS AND
WILDFIRES THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG N M W X.

34

Event by event

4 high wind, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Far Northeast Highlands

When
March 26, 9:00 AM MST to 7:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Sources around the area from Raton to Springer reported snowfall amounts ranging from 6 to 9 inches with blowing snow and reduced visibility. The 9 inches at Springer was a record snowfall for the date.

Heavy Snow, Raton Ridge/Johnson Mesa

When
March 26, 9:00 AM MST to 7:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Department of Highways

NMDOT closed Interstate 25 between Raton Pass and Raton. Numerous reports were received of closures along U.S. Highway 64/87 east of Raton as well. Sources around the area reported between 4 and 6 inches of snowfall with strong winds and reduced visibility.

High Wind, Curry County

When
March 26, 5:35 PM MST to 5:39 PM MST
Where
Curry County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

Cannon Air Force Base.

High Wind, Curry County

When
March 26, 5:50 PM MST to 6:00 PM MST
Where
Curry County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Clovis airport.

High Wind, Roosevelt County

When
March 26, 5:50 PM MST to 6:00 PM MST
Where
Roosevelt County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Melrose Bombing Range.

High Wind, De Baca County

When
March 26, 5:56 PM MST to 5:58 PM MST
Where
De Baca County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
County Official

A semi was blown over 8 miles west of Fort Sumner along U.S. Highway 60. Travel was impacted as officials turned the vehicle upright and cleaned up the roadway.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616620, 616621, 616623, 616624, 616625, 616622.